Valium Overdose: What Is the Lethal Dose of Valium?

Medically Reviewed

The National Institute on Drug Abuse(NIDA) published in 2016 that 10,684 Americans died from an overdose involving a benzodiazepine drug. The active ingredient in Valium, diazepam, is one of the most prescribed and abused benzodiazepine medications. Almost 25,000 people in the U.S. sought treatment in an emergency department (ED) in 2011 because of an adverse reaction to diazepam, the Drug Abuse Warning Network (DAWN) publishes.

Valium is prescribed to manage symptoms of anxiety for short periods. It comes in 2 mg, 5 mg, and 10 mg tablet formulations that are meant to be swallowed and digested through the gastrointestinal system. Diazepam is fat-soluble, which means it is stored in the body’s fat cells and released during a specific time.

Valium is a long-acting benzodiazepine with a half-life of up to 48 hours, which means it can be active in the body for a few days. Valium is generally prescribed to be taken in doses between 4 mg and 40 mg per day, with doses not typically exceeding 10 mg at a time. Higher doses than this, combining Valium with other substances, or taking the drug in a way other than as intended can all increase the odds of a life-threatening overdose.

Valium is difficult to overdose on when taken as directed, by itself, and in regular doses. It takes a lot of the drug to overwhelm the system and create a toxic effect. That being said, it is possible to overdose on Valium, and the consequences of doing so can include coma, brain damage, and death.

Factors Influencing Diazepam Overdose and Lethal Dose

Between 1999 and 2015, overdose deaths involving a benzodiazepine drug like Valium jumped sevenfold, per the Chicago Tribune. Benzodiazepine overdose rates are on the rise, and most fatalities include another drug or alcohol as well.

In 2016, the U.S. Food and Drug Administration(FDA) issued a warning about combining benzodiazepine drugs and opioids, as this combination can be lethal.

Both Valium (Diazepam) and opioid drugs (including prescription painkillers, cough medications, and the illegal drug heroin) are central nervous system depressants, which means they will act to slow down autonomic and life-sustaining functions. Mixing these substances can then slow down the heart rate, breathing, and blood pressure. They also can lower body temperature to dangerous levels, leading to coma, a lack of oxygen to the brain and brain damage, or death. The same is true if Valium is mixed with alcohol, another depressant substance.

The way a person takes Valium can also influence the rate at which a dose can prove lethal. For example, Valium is meant to be ingested and metabolized orally and then processed through the stomach and gastrointestinal system. If a person is to crush and then snort, smoke, or inject Valium, this circumvents the typical manner in which the drug is introduced into the bloodstream. The medication will then rapidly go across the blood-brain barrier and directly into the bloodstream to take quicker effect. This can make Valium more powerful and lead to overdose at lower doses.

Valium is considered to be highly addictive because of its quick rate of drug dependence and difficult withdrawal symptoms when it wears off. Valium tolerance can form in very few uses, so a person will need to take more to get the desired effects. With tolerance often comes escalating dosage, which can lead to drug dependence and addiction. Of course, the more times and higher doses a person takes, the greater the odds are for an overdose. A personal or genetic history of drug dependence and addiction can, therefore, be risk factors for overdose.Metabolism, body weight, gender, age, and whether or not Valium is taken with food can all affect the point at which a dose can be lethal. The FDAexplains that it can take longer for Valium to take effect when the medication is taken with food. In the same respect, biological factors such as body mass and gender can affect metabolism. The faster that Valium is metabolized, the more likely a person will want to take more. The increased dosage can lead to overdose.

Age also is a factor in drug metabolism, which means the senior adult population is at an elevated risk for adverse benzodiazepine interactions at lower doses than younger people are. Benzodiazepines like Valium can increase the rate of accidents, injuries from falls, and memory problems. They are, therefore, not recommended to be taken by the senior adult population, NPR warns. The lethal dose of valium for an older person can be much lower than it is for a younger person. In addition, elderly individuals often take multiple medications at once, which can raise the odds for an adverse reaction.

When someone also suffers from a medical or mental illness while taking Valium, this can further affect what constitutes a fatal dosage.

Overdose Warning Signs and What to Do

It is important to note that a Valium overdose is a real medical emergency and that 911 should be called immediately when one is suspected. It can be helpful to share with first responders what medication(s) a person took, how much they ingested, if they suffer from any co-occurring medical or mental health concerns, and personal information, such as age and body weight, if known. The more information the medical personnel have, the better the odds are for overturning the overdose.

Try to keep the person calm and in a safe space as you wait for the paramedics to arrive. If they are lying down, keep their airways clear in case they throw up, so they don’t choke on vomit.

Signs That a Person may Have Overdosed on Valium and Needs Immediate Professional Attention Include:

  • Mental confusion
  • Drowsiness
  • Dizziness
  • Skin irritation or rash
  • Nausea, stomach upset, or vomiting
  • Lethargy
  • Coordination and balance issues
  • Muscle weakness
  • Tremors
  • Rapid and uncontrollable eye movements
  • Impaired reflexes
  • Bluish color to the nails, skin, and/or lips
  • Cold and clammy skin
  • Labored breathing
  • Weak and slow pulse
  • Blurred vision
  • Possible loss of consciousness

Again, in the case of a suspected Diazepam overdose, get help right away. Results can be fatal without swift, professional intervention.

Tap to GET HELP NOW: (844) 318-7500